Alert archive / Kentucky / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 172, NWS Jackson, KY

May 26, 20116 counties in Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at May 26, 2011, 2:54 AM EDT for 6 counties in Kentucky. It was in force for 51 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2011, 2:54 AM EDT (06:54 UTC)
Expired
May 26, 2011, 3:45 AM EDT
In force
51 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Laurel County, KY, McCreary County, KY, Pulaski County, KY, Rockcastle County, KY, Wayne County, KY, Whitley County, KY

The radar

The Jackson,KY radar (KJKL), 124 km from the middle of the area, began a volume at 06:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 2:55 AM EDTTSTM WND DMGMonticello, KYTREES WERE BLOWN DOWN ONTO A TRAILER HOME ON EVELYN AVENUE IN MONTICELLO.
May 26, 3:04 AM EDTTSTM WND DMG1 W Somerset, KYTREES WERE BLOWN DOWN ON HWY 80 JUST WEST OF SOMERSET.
May 26, 3:05 AM EDTTSTM WND DMG3 N Pulaski, KYLIMB BROKEN OFF OF A WALNUT TREE AND BLOW DOWN THE STREET. ALSO HAD PEA SIZED HAIL ALMOST COVERING THE GROUND.
May 26, 3:15 AM EDTTSTM WND DMGBurnside, KYPOWER OUTAGES WERE REPORTED IN BURNSIDE.
May 26, 3:21 AM EDTTSTM WND DMGMount Victory, KYPOWER OUTAGES WERE REPORTED IN MOUNT VICTORY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 6.9 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2011-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1870 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2011-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 212 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1870 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1479 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
212 m²/s²
0-3 km storm-relative helicity
334 m²/s²
Significant tornado parameter
1.5
Supercell composite
14.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

603 
WUUS53 KJKL 260654
SVRJKL
KYC125-147-199-203-231-235-260745-
/O.NEW.KJKL.SV.W.0172.110526T0654Z-110526T0745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
254 AM EDT THU MAY 26 2011

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN LAUREL COUNTY IN SOUTH CENTRAL KENTUCKY...
  NORTHERN MCCREARY COUNTY IN SOUTH CENTRAL KENTUCKY...
  PULASKI COUNTY IN SOUTH CENTRAL KENTUCKY...
  ROCKCASTLE COUNTY IN SOUTH CENTRAL KENTUCKY...
  EASTERN WAYNE COUNTY IN SOUTH CENTRAL KENTUCKY...
  EXTREME NORTHWESTERN WHITLEY COUNTY IN SOUTH CENTRAL KENTUCKY...

* UNTIL 345 AM EDT

* AT 252 AM EDT/152 AM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM MAGNUM TO NAOMI TO GREGORY TO 5 MILES
  SOUTHWEST OF MOUNT PISGAH...AND MOVING NORTHEAST AT 45 MPH. PENNY
  SIZE HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS.

* LOCATIONS IMPACTED INCLUDE...
  SOMERSET...MOUNT VERNON...BETSEY...MOUNT PISGAH...NAOMI...NANCY...
  POINTER...GREGORY...COOPERSVILLE...FRAZER...TRIMBLE...STAB...
  KIDDER...GREAT MEADOWS CAMPSITES...DELTA...ROCKEYBRANCH...HOGUE...
  PARMLEYSVILLE...PULASKI COUNTY PARK AND QUINTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3661 8490 3678 8482 3693 8491 3700 8486
      3702 8489 3711 8493 3736 8458 3734 8452
      3749 8446 3748 8438 3754 8436 3752 8427
      3745 8424 3740 8428 3725 8419 3681 8436
      3660 8477
TIME...MOT...LOC 0654Z 226DEG 38KT 3721 8487 3704 8478
          3700 8482 3685 8473 3662 8486
WIND...HAIL 60MPH 0.75IN

$$
JP
4 follow-up statements
716 
WWUS53 KJKL 260719
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
319 AM EDT THU MAY 26 2011

KYC125-147-199-203-231-235-260745-
/O.CON.KJKL.SV.W.0172.000000T0000Z-110526T0745Z/
ROCKCASTLE KY-PULASKI KY-LAUREL KY-WAYNE KY-WHITLEY KY-MCCREARY KY-
319 AM EDT THU MAY 26 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
MCCREARY...EXTREME NORTHWESTERN WHITLEY...EASTERN WAYNE...WESTERN
LAUREL...PULASKI AND ROCKCASTLE COUNTIES UNTIL 345 AM EDT...

AT 317 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM CRAB ORCHARD TO BROMO TO BILLOWS TO RUTH TO DENNEY TO
GREAT MEADOWS CAMPSITES...MOVING NORTHEAST AT 50 MPH. PENNY SIZE HAIL
MAY ALSO ACCOMPANY THESE DAMAGING WINDS. THIS STORM HAS A HISTORY OF 
DOWNING TREES IN WAYNE COUNTY!

LOCATIONS IMPACTED INCLUDE...
  MOUNT VERNON...SPIRO...BRODHEAD...MARETBURG...ALPINE...BENT...
  CO-OPERATIVE...HIATT...WELLHOPE...LAKE LINVILLE...BURR...RENFRO
  VALLEY...MUELLERSVILLE...BLOSS...GREENWOOD...PINE HILL...
  ROUNDSTONE...HUMMEL...CONWAY AND FLAT ROCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3661 8490 3678 8482 3699 8476 3705 8476
      3724 8475 3736 8458 3734 8452 3749 8446
      3748 8438 3754 8436 3752 8427 3745 8424
      3740 8428 3725 8419 3681 8436 3660 8477
TIME...MOT...LOC 0719Z 231DEG 44KT 3751 8449 3734 8440
          3718 8432 3708 8450 3684 8459 3665 8467
WIND...HAIL 70MPH 0.75IN

$$

JP
634 
WWUS53 KJKL 260733
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
333 AM EDT THU MAY 26 2011

KYC125-147-199-203-231-235-260745-
/O.CON.KJKL.SV.W.0172.000000T0000Z-110526T0745Z/
ROCKCASTLE KY-PULASKI KY-LAUREL KY-WAYNE KY-WHITLEY KY-MCCREARY KY-
333 AM EDT THU MAY 26 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
MCCREARY...EXTREME NORTHWESTERN WHITLEY...EAST CENTRAL WAYNE...
WESTERN LAUREL...EASTERN PULASKI AND ROCKCASTLE COUNTIES UNTIL 345 AM
EDT...

AT 330 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM BEREA TO ROUNDSTONE TO LUNER TO BLOSS TO ALPINE TO BLUE HERON...
MOVING NORTHEAST AT 50 MPH.

LOCATIONS IMPACTED INCLUDE...
  WILDIE...HUMMEL...PINE HILL...ORLANDO...FLAT ROCK...BILLOWS...
  BEULAH HEIGHTS...DILLON...HUXLEY...CAMP WILDCAT...HONEYBEE...
  ROCKCASTLE SPRINGS...HAZEL PATCH AND SAND HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3667 8468 3683 8471 3701 8465 3710 8458
      3720 8452 3726 8450 3735 8452 3749 8446
      3748 8438 3754 8436 3752 8427 3745 8424
      3740 8428 3725 8419 3681 8436 3666 8466
TIME...MOT...LOC 0732Z 231DEG 44KT 3761 8433 3744 8430
          3726 8425 3718 8434 3694 8444 3671 8452
WIND...HAIL 60MPH <.50IN

$$

JP
725 
WWUS53 KJKL 260740
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
340 AM EDT THU MAY 26 2011

KYC147-231-235-260750-
/O.CAN.KJKL.SV.W.0172.000000T0000Z-110526T0745Z/
WAYNE KY-WHITLEY KY-MCCREARY KY-
340 AM EDT THU MAY 26 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MCCREARY...EXTREME
NORTHWESTERN WHITLEY AND EAST CENTRAL WAYNE COUNTIES IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF 
WAYNE COUNTY AND A NEW WARNING IS IN EFFECT FOR WHITLEY AND MCCREARY 
COUNTY.

LAT...LON 3697 8435 3698 8439 3698 8442 3698 8449
      3702 8443 3717 8441 3723 8438 3725 8435
      3727 8432 3729 8428 3725 8419 3699 8429
TIME...MOT...LOC 0740Z 231DEG 44KT 3767 8423 3750 8420
          3732 8415 3724 8424 3700 8434 3677 8443

$$

KYC125-199-203-260745-
/O.CON.KJKL.SV.W.0172.000000T0000Z-110526T0745Z/
ROCKCASTLE KY-PULASKI KY-LAUREL KY-
340 AM EDT THU MAY 26 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
LAUREL...EAST CENTRAL PULASKI AND SOUTH CENTRAL ROCKCASTLE COUNTIES
UNTIL 345 AM EDT...

AT 338 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 6 MILES NORTHEAST OF BEREA TO CLIMAX TO GAULEY TO LUNER TO
HUXLEY TO MARSHES SIDING...MOVING NORTHEAST AT 50 MPH.

LOCATIONS IMPACTED INCLUDE...
  ROCKCASTLE SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3697 8435 3698 8439 3698 8442 3698 8449
      3702 8443 3717 8441 3723 8438 3725 8435
      3727 8432 3729 8428 3725 8419 3699 8429
TIME...MOT...LOC 0740Z 231DEG 44KT 3767 8423 3750 8420
          3732 8415 3724 8424 3700 8434 3677 8443
WIND...HAIL 60MPH <.50IN

$$
JP
964 
WWUS53 KJKL 260745 RRA
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
345 AM EDT THU MAY 26 2011

KYC125-199-203-260756-
/O.EXP.KJKL.SV.W.0172.000000T0000Z-110526T0745Z/
ROCKCASTLE KY-PULASKI KY-LAUREL KY-
345 AM EDT THU MAY 26 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LAUREL...EAST
CENTRAL PULASKI AND SOUTH CENTRAL ROCKCASTLE COUNTIES HAS EXPIRED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
WARNED AREA.

LAT...LON 3697 8435 3698 8439 3698 8442 3698 8449
      3702 8443 3717 8441 3723 8438 3725 8435
      3727 8432 3729 8428 3725 8419 3699 8429
TIME...MOT...LOC 0740Z 231DEG 44KT 3767 8422 3750 8420
          3732 8415 3724 8424 3700 8434 3677 8443

$$

PELTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 1:56 AM EDT, 58 minutes earlier.

Area forecast discussion, May 26, 1:56 AM EDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
156 AM EDT THU MAY 26 2011

.SHORT TERM.../TONIGHT/

UPDATED TO ACCOUNT FOR NEARLY CLEAR SKIES WHICH WERE PRESENT TO START
THE EVENING. CONVECTIVE LINE OVER WESTERN KY WILL MOVE EAST DURING
THE NIGHT AND OUR CLOUDS WILL EVENTUALLY INCREASE. HOWEVER...THE AXIS
OF MAX THETA E AND MAX DEW POINTS WAS OVER THE WESTERN PART OF THE
STATE...AND THE STORMS ARE MOVING TOWARD LESS UNSTABLE AIR. THE 00Z
NAM IS CONSISTENT WITH THE 18Z RUN IN SHOWING THE LINE WEAKENING AS
IT APPROACHES AND NEARLY DYING BEFORE IT GETS HERE. HAVE MADE SLIGHT
POP ADJUSTMENTS TO REDUCE LIKELY POPS TO HIGH CHANCE ON OUR WESTERN
BORDER FOR LATE TONIGHT. HAVE ALSO LOWERED TEMPS IN OUR EASTERN
VALLEYS...WHERE LACK OF CLOUDS HAS ALLOWED SOME LOCATIONS TO FALL TO
THE MID 60S ALREADY AT MID EVENING.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TONIGHT THROUGH THURSDAY NIGHT/

A POTENT STORM SYSTEM LOCATED OVER THE CENTRAL PLAINS WILL GRADUALLY
WORK ITS WAY EASTWARD THROUGH THE OVERNIGHT AND BRING SHOWERS AND
THUNDERSTORMS TO MUCH OF THE AREA BY THURSDAY. THIS SYSTEM IS WOUND
UP QUITE TIGHT AND AS SUCH BANDS OF SHOWERS AND THUNDERSTORMS WILL
ONLY GRADUALLY SHIFT INTO THE REGION FROM THE WEST. INFLUENCE OF
THIS SYSTEM WILL LINGER INTO FRIDAY MORNING AS THE UPPER LOW OPENS
UP INTO A WAVE AND MERGES BACK INTO THE MAIN CORE OF WESTERLIES LATE
IN THE PERIOD.

FOR SENSIBLE WEATHER...ONGOING CONVECTION TO OUR WEST WILL SWING
EASTWARD THROUGH THE COMMONWEALTH AND TOWARDS EASTERN KENTUCKY
THROUGH THE EVENING HOURS. HOWEVER...ANY CONVECTION THAT PUSHES
EASTWARD OR THAT DEVELOPS WILL HAVE TO CONTEND WITH A WEAK BUT
SIGNIFICANT MID LEVEL CAP AND DRIER AIR AT THE SFC. AS SUCH KEPT THE
BULK OF ANY RAIN CONFINED TO MAINLY OUR WESTERN ZONES OVERNIGHT
THOUGH SOME ISOLATED SHOWER AND THUNDERSTORM ACTIVITY WILL BE
POSSIBLE JUST ABOUT ANYWHERE. ANY THUNDERSTORMS THAT DO DEVELOP MAY
PRODUCE SEVERE WEATHER...WITH LARGE HAIL AND DAMAGING WINDS BEING
THE PRIMARY THREAT. WILL CONTINUE TO ADDRESS THESE CONCERNS IN THE
HWO.

OTHERWISE...TEMPS SHOULD BE QUITE MILD TONIGHT AS A LIGHT BUT STEADY
SOUTHERLY GRADIENT WIND SHOULD HELP KEEP OVERNIGHT LOWS UP. ONLY
EXCEPTION AND CONCERN WOULD BE OUR DEEPER EASTERN VALLEY LOCATIONS
WHERE LOWER DEW POINTS...AROUND 60 AND A NOCTURNAL INVERSION MAY BE
STRONG ENOUGH TO ALLOW THE BOUNDARY LAYER TO TOTALLY DECOUPLE.
EXPECT A DECENT GRADIENT TO HIGHS ACROSS THE AREA THURSDAY AS THICKER
CLOUD COVER AND RAIN COOLED AIR TO OUR WEST GRADUALLY SHIFTS ACROSS
THE CWA. COOLER AIR WILL BEGIN TO FILTER INTO THE AREA THURSDAY NIGHT
BEHIND A SFC COLD FRONT THAT WILL TRANSIT THE AREA THURSDAY NIGHT
INTO FRIDAY MORNING. CONSALL...OR THE MODEL CONSENSUS LOOKED
VERY APPEALING FOR MAX/MINS AND AS SUCH GENERALLY TWEAKED TEMPS
TOWARDS THOSE NUMBERS.

.LONG TERM.../FRIDAY THROUGH WEDNESDAY/

WHILE THE MODELS ARE NOT IN TERRIFIC AGREEMENT INITIALLY...THE ALL
HAVE HONED IN ON A MAJOR PATTERN CHANGE THAT PORTENDS A MUCH DRIER...
WARMER...AND HUMID PERIOD OF WEATHER FOR THE BULK OF THE EXTENDED.
THE PATTERN CHANGE SHOULD ALSO BRING RELIEF FROM THE VICIOUS BOUTS
OF SEVERE WEATHER THAT HAVE RAVAGED THE PLAINS AND POINTS EAST FOR
THE PAST MONTH OR SO. SPECIFICALLY...THE EASTERN TROUGH OVERHEAD AT
THE START OF THE EXTENDED WILL OPEN UP AND SLIP EAST ON FRIDAY. THE
LATEST...12Z...ECMWF IS A BIT SLOWER AND STRONGER WITH THIS TROUGH
THAN THE OTHER MODELS. IN ITS WAKE...THE HEIGHTS WILL RISE THROUGHOUT
THE SOUTHERN TWO THIRDS OF THE NATION WHILE THE STRONG WESTERLIES
RETREAT TO THE NORTH. AS THIS HAPPENS...SOME MID LEVEL ENERGY WILL
PASS THROUGH THE OHIO VALLEY ON SATURDAY. OTHERWISE...A BUILDUP IN
RIDGING THROUGHOUT THE HEART OF THE SOUTHEAST WILL COMMENCE FOR THE
LATTER PART OF THE WEEKEND SPREADING ITS PROTECTIVE SHIELD OF MID
LEVEL WARMTH OVER EASTERN KENTUCKY IN THE PROCESS. ALL MODELS THEN
SHOW THIS RIDGE BECOMING DOMINANT OVER THE REGION THROUGH THE FIRST
PART OF THE NEW WORK WEEK. THE GFS IS THE STRONGEST WITH THIS AND
WOULD SUPPORT THE WARMEST TEMPERATURES...WHILE THE ECMWF DOES ATTEMPT
TO UNDERCUT THE RIDGE BY MID WEEK. ACCORDINGLY...THE PATTERN BECOMES
A BIT MORE IFFY BY WEDNESDAY WITH THE GFS BRINGING ENERGY INTO THE
AREA FORM THE NORTH AND THE ECMWF SLIPS IT IN FROM THE SOUTHEAST.
HAVE GONE WITH A BLENDED SOLUTION ALOFT THROUGH THE EXTENDED PORTION
OF THE FORECAST WITH WEATHER DETAILS FROM THE ECMWF FOLLOWED MOST
CLOSELY.

SENSIBLE WEATHER WILL FEATURE THE SFC REFLECTION OF THE WEAKENING
UPPER TROUGH MOVING OUT OF THE AREA TO THE NORTHEAST ON FRIDAY WITH
POPS TAPERING OFF IN THE NORTHEAST LASTLY FRIDAY EVENING. FOR
SATURDAY...A DEVELOPING WARM FRONT LIFTING BACK NORTH THROUGH EAST
KENTUCKY WILL KEEP A CHANCE OF SHOWERS AND THUNDERSTORMS IN THE
FORECAST AS WARMER WEATHER ENSUES. THIS BOUNDARY CLEARS THE AREA BY
SUNDAY ALLOWING FOR A MORE SUMMER-LIKE PATTERN WITH BUILDING HEAT AND
HUMIDITY THROUGH MID WEEK. EXPECT A DIURNAL PATTERN TO THE CU AND LOW
POP CHANCES FOR MONDAY THROUGH WEDNESDAY...BUT KEPT THE CONVECTION
OUT OF THE FORECAST UNTIL ANOTHER BOUNDARY APPROACHES FOR MID WEEK.
THAT SAID...WITH THE HEAT AND HUMIDITY WOULD NOT BE SURPRISED TO SEE
SOME ISOLATED STRONG STORMS DEVELOP ON MONDAY AND TUESDAY
AFTERNOON...MAINLY OVER THE HIGHER TERRAIN OF THE SOUTHEAST. AT
NIGHT...ANTICIPATE A DECENT RIDGE TO VALLEY TEMPERATURE SPLIT IN THE
MUGGY AIR MASS WITH THE THERMAL BELT ABOUT 5 DEGREES OR SO WARMER THAN
THE VALLEYS FROM SATURDAY NIGHT THROUGH MIDWEEK.

FOR TEMPERATURES...USED A BLEND OF THE MAV GUIDANCE AND THE INHERITED
GRIDS EARLY ON AND THEN LEANED MORE TOWARD CONSALL AND HPC FOR THE
LATTER PORTION OF THE FORECAST...ALONG WITH THE AFOREMENTIONED TERRAIN
BASED ADJUSTMENTS EACH NIGHT. AS FOR POPS...ENDED UP LOWER THAN MEX
NUMBERS THROUGHOUT THE FORECAST...EXCEPT SIMILAR ON WEDNESDAY.

&&

.AVIATION.../06Z TO 06Z/...UPDATED

VFR CONDITIONS WERE PRESENT AREA WIDE TO START THE PERIOD. A
WEAKENING LINE OF THUNDERSTORMS WAS IN THE CENTRAL PART OF THE STATE
AND JUST ABOUT TO ENTER THE WESTERN PORTION OF THE FORECAST AREA.
THIS LINE WILL PROGRESS EAST DURING THE NIGHT AS IT CONTINUES TO SHOW
AN OVERALL WEAKENING TREND. THE BIG UNCERTAINTY IS WHETHER OR NOT IT
WILL DIE OUT BEFORE IT MAKES IT ALL THE WAY ACROSS THE REGION.
SUSPECT KSME AND KLOZ WILL SEE AN HOUR OR TWO OF PRECIP/THUNDER WITH
SOME INITIAL WINDS GUSTS AROUND 30KT DURING THE FIRST FEW HOURS OF
THE TAF PERIOD. THINK THAT THERE WILL NOT BE MUCH MORE THAN
ISOLATED SHOWERS/STORMS LEFT BY THE TIME THE LINE REACHES OUR EASTERN
COUNTIES AROUND 09Z. ONCE THIS OVERNIGHT CONVECTIVE SYSTEM PASSES OR
FADES...THERE SHOULD BE A LULL IN THE WEATHER UNTIL HEATING TAKES
PLACE DURING THE DAY AND ADDITIONAL STORMS FIRE UP. AT THIS
POINT...TIMING IS TOO UNCERTAIN TO PLACE STORMS CATEGORICALLY IN THE
TAFS. HAVE USED A LONG PERIOD OF VCTS...ALTHOUGH THUNDERSTORMS ARE
LIKELY AT SOME POINT IN THE AFTERNOON OR EVENING. ANY STORMS SHOULD
FADE TO SCATTERED SHOWERS FROM WEST TO EAST AFTER 00Z AFTER A COLD
FRONT PASSES. OUTSIDE OF PRECIP OR LOCALIZED EARLY MORNING VALLEY
FOG...MAINLY VFR CONDITIONS ARE EXPECTED DURING THE PERIOD.
THUNDERSTORMS COULD BRING IFR OR WORSE.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...RAY/HAL
LONG TERM....GREIF
AVIATION...HAL
Hazardous weather outlook, May 25, 12:42 PM EDT, 14 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1242 PM EDT WED MAY 25 2011

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-261100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
1242 PM EDT WED MAY 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER TODAY AND TONIGHT. SOME
STORMS COULD PRODUCE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE EXPECTED THURSDAY AND THURSDAY NIGHT. SOME STORMS
COULD BECOME SEVERE THURSDAY AND THURSDAY EVENING WITH LARGE HAIL AND
DAMAGING WINDS BEING THE MAIN THREAT.

THUNDERSTORMS ARE POSSIBLE AGAIN FRIDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED...MAINLY THROUGH THURSDAY EVENING.

AR/RAY

In the hours before

Local storm report, May 25, 10:35 PM EDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1035 PM EDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 PM     TSTM WND DMG     GOLDBUG                 36.79N 84.17W
05/24/2011                   WHITLEY            KY   DEPT OF HIGHWAYS

            TREES DOWN ALONG HWY 25W NEAR MM16. TIME EST FROM RADAR.

&&

MB
Local storm report, May 25, 10:38 PM EDT, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1038 PM EDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     TSTM WND DMG     EMLYN                   36.70N 84.14W
05/24/2011                   WHITLEY            KY   DEPT OF HIGHWAYS

            SEVERAL TREES DOWN ALONG KY 628 AND KY 2996 NEAR EMLYN.
            TIME EST FROM RADAR.

&&

MB
Local storm report, May 25, 10:40 PM EDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1040 PM EDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     TSTM WND DMG     1 S GOINS               36.69N 83.94W
05/24/2011                   WHITLEY            KY   DEPT OF HIGHWAYS

            TREES DOWN OVER KY 92. TIME EST FROM RADAR.

&&

MB
Local storm report, May 25, 10:42 PM EDT, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1042 PM EDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     TSTM WND DMG     WILLIAMSBURG            36.74N 84.17W
05/24/2011                   WHITLEY            KY   DEPT OF HIGHWAYS

            TREES DOWN OVER RT 856 AROUND THE WILLIAMSBURG AREA. TIME
            EST FROM RADAR.

&&

MB
Special weather statement, May 26, 2:02 AM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
202 AM EDT THU MAY 26 2011

KYZ068-069-079-083-084-260645-
ROCKCASTLE-PULASKI-WAYNE-MCCREARY-JACKSON-
202 AM EDT THU MAY 26 2011

...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 245 AM EDT THURSDAY MORNING...

   EXTREME NORTHWESTERN JACKSON...
   ROCKCASTLE...
   PULASKI...
   WAYNE AND
   SOUTHWESTERN MCCREARY.

AT 200 AM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 22 MILES NORTHWEST OF EUBANK TO 6 MILES NORTHWEST OF
MAGNUM TO 12 MILES SOUTHWEST OF CAINS STORE TO 11 MILES WEST OF
CABELL TO 27 MILES SOUTHWEST OF SUNNYBROOK...OR ALONG A LINE
EXTENDING FROM 15 MILES SOUTHWEST OF DANVILLE TO 19 MILES NORTHWEST
OF SOMERSET TO 18 MILES NORTHWEST OF MONTICELLO TO 10 MILES NORTHWEST
OF ALBANY TO 21 MILES SOUTHWEST OF ALBANY...MOVING NORTHEAST AT 35
MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...MAGNUM AROUND
215 AM EDT...FAUBUSH AROUND 220 AM EDT...ZULA AND MONTICELLO AROUND
225 AM EDT...SUSIE AROUND 230 AM EDT...SUNNYBROOK AROUND 235 AM
EDT...SOMERSET AROUND 240 PM EDT. THESE STORMS WILL ALSO IMPACT
LAKE CUMBERLAND.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS AS HIGH AS 40 TO 50 MPH AND FREQUENT
LIGHTNING IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THESE
THUNDERSTORMS. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

PELTON
Special weather statement, May 26, 2:44 AM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
244 AM EDT THU MAY 26 2011

KYZ044-050>052-058>060-068-069-079-104-106-108-111-114-260730-
FLEMING-ROWAN-BATH-ELLIOTT-MONTGOMERY-MENIFEE-POWELL-ESTILL-
ROCKCASTLE-PULASKI-MORGAN-WOLFE-LEE-JACKSON-OWSLEY-
244 AM EDT THU MAY 26 2011

...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 330 AM EDT THURSDAY MORNING...

   SOUTHEASTERN FLEMING...
   ROWAN...
   SOUTHEASTERN BATH...
   ELLIOTT...
   SOUTHEASTERN MONTGOMERY...
   NORTHERN MORGAN...
   MENIFEE...
   POWELL...
   WESTERN WOLFE...
   ESTILL...
   LEE...
   NORTHERN JACKSON...
   NORTHWESTERN OWSLEY...
   NORTHERN ROCKCASTLE AND
   EXTREME NORTH CENTRAL PULASKI.

AT 244 AM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 9 MILES NORTH OF MUSES MILLS TO MOORE'S FERRY TO FOX
TO 10 MILES NORTH OF BOONE TO INDIAN LAKES PARK...OR ALONG A LINE
EXTENDING FROM 13 MILES EAST OF FLEMINGSBURG TO 7 MILES EAST OF
OWINGSVILLE TO 8 MILES NORTHWEST OF IRVINE TO 7 MILES NORTHWEST OF
BEREA TO 9 MILES WEST OF MOUNT VERNON...MOVING EAST AT 45 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...YOUNG SPRINGS
AROUND 250 AM EDT...WILDIE AROUND 255 AM EDT...YALE AROUND 300 AM
EDT...ZILPO AROUND 305 AM EDT...WITT AROUND 310 AM EDT...

RESIDENTS SHOULD EXPECT BRIEF HEAVY RAIN...GUSTY WINDS AS HIGH AS
40 TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THESE
THUNDERSTORMS. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

PELTON

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 2:33 AM EDTSevere Thunderstorm WarningJKLPulaski, Wayne27 min
May 26, 3:24 AM EDTSevere Thunderstorm WarningJKLBell, Clay, Knox, Laurel, McCreary, Pulaski and 1 more51 min
May 26, 3:37 AM EDTSevere Thunderstorm WarningJKLBreathitt, Clay, Estill, Jackson, Knox, Laurel and 7 more23 min
May 26, 4:01 AM EDTSevere Thunderstorm WarningJKLBreathitt, Clay, Estill, Knox, Lee, Leslie and 7 more29 min
May 26, 5:05 PM EDTSevere Thunderstorm WarningJKLPulaski, Rockcastle, Wayne25 min
May 26, 5:30 PM EDTSevere Thunderstorm WarningJKLClay, Jackson, Laurel, Pulaski, Rockcastle45 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.